New Jersey, 2016

Flash Flooding in New Jersey, July 31, 2016

July 31, 2016 · NWS OKX · 13 events in 2 counties and zones

Heavy rainfall developed north of a stationary front and associated weak wave of low pressure located across central New Jersey on the evening of July 31st. With precipitable water values approaching 2 over the area, this resulted in flash flooding across Passaic and Bergen counties, including several water rescues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy rainfall developed north of a stationary front and associated weak wave of low pressure located across central New Jersey on the evening of July 31st. With precipitable water values approaching 2 over the area, this resulted in flash flooding across Passaic and Bergen counties, including several water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 31, 7:02 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 31, 7:02 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service New York NY
802 PM EDT SUN JUL 31 2016

.SYNOPSIS...
A stationary front remains to the south and west of the region,
and several waves of low pressure will ride along that front
through Monday night. High pressure builds over the region Tuesday
through Thursday, then moves offshore Thursday night. A cold front
approaches from the northwest Friday and moves through Saturday
night. High pressure builds to the west Sunday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A stationary front remains to the south and west of the local
area, cutting through PA and central NJ. Weak low pressure lies on
that boundary, centered over south-central NJ. Meanwhile, high
pressure remains anchored over northern New England. In between
those two systems, a persistent onshore flow is in place over the
region. This continues to usher abundant moisture into the CWA,
with PWATs over 2".

Will carry likely POPs for the western portions of the CWA, and
low chance for out east. As low pressure over the Ohio Valley
nudges to the east, that will kick the low over NJ offshore.
Some Showers may produce locally heavy rain, but we are not
anticipating widespread flash flooding. Local Flood Advisories are
possible.

MUCAPE values beginning to rise to 500-1000 J/kg across western
portions of the CWA. Will keep isolated thunder in the forecast as
a result.

Showers that develop over western areas will track east through
tonight, and taper off towards daybreak. Lows will range from the
upper 60s to low 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Unsettled weather remains in place Monday. Upper trough digs into
the Northeast, and several waves of low pressure will pass just
south of the region.

A continued warm and humid airmass remains over the area with
surface dewpoints around 70, along with PWATs near 2".

Based on latest model guidance, round of showers and
thunderstorms will impact the area Monday afternoon through Monday
evening, with activity impacting western areas in the afternoon,
and then eastern areas through Monday night. Locally heavy rain
and scattered thunderstorms remain possible.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The long term period remains dominated by upper ridging centered
over the central and southern United States while nearly zonal
flow with progressive embedded shortwaves dominates along the
US/Canadian border.

Tuesday morning will feature one shortwave exiting the northeast
coast as heights build to the west. Along the Pacific northwest
the next wave to affect the northeast will be coming onshore
Tuesday. Dry weather dominates later Tuesday into early Friday.
Timing and general placement of the shortwave, surface low, and
cold front remains similar to the previous forecast. As the upper
ridge axis moves into the northeast Thursday night into Friday and
the surface high shifts into the north Atlantic a deep southwest
flow develops and brings warmer and more humid conditions back
into the region.

The rather vigorous shortwave tracks along the northern US,
digging a trough into the upper midwest and Great Lakes by the end
of the week. Deepening surface low pressure will send a cold front
toward the area Friday into Saturday, with cold frontal passage
either late day Saturday or Saturday night.

Upper ridging builds once again Saturday night into Sunday as a
surface high builds into the upper midwest.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Multiple waves of low pressure will ride along a frontal boundary
just south of the area through Monday.

MVFR ceilings should prevail at city terminals, although some
fluctuation between VFR and MVFR is likely. IFR to MVFR conditions
are expected for the remainder of the terminals. Widespread IFR
to MVFR conditions are expected through the overnight and into
Monday morning. Conditions slowly improve Monday afternoon.

Confidence in timing and placement of showers this evening is
low. Any shower that occurs could drop visibilities to MVFR/IFR,
and could lower ceilings and contain heavy rain.

ESE flow expected through today, then backing to the E tonight.
Generally 10-15 kt through this evening, diminishing under 10 kt
overnight.

Additional showers are possible Monday afternoon, however
confidence is low on timing and placement.

.OUTLOOK FOR 00Z MONDAY THROUGH FRIDAY...
.Monday Night...Chance of showers and possibly a tstm. MVFR or
lower conditions possible.
.Tuesday...Mainly VFR, although isolated showers are possible in the
morning.
.Wednesday-Thursday...VFR.
.Friday...chance of showers and thunderstorms. Sub-VFR possible.

&&

.MARINE...
A stationary front remains to the west of the waters. Several
waves of low pressure will pass through the waters through Monday
night, resulting in periods of showers and thunderstorms with
locally heavy rain. The pressure gradient will remain light enough
for winds and seas to remain below Small Craft Advisory criteria.

Winds and seas are forecast to remain below small craft
advisory levels Tuesday and into Friday, as a wave of low
pressure moves east of the waters Tuesday morning and high
pressure builds over the waters through Thursday. As the high
moves offshore Thursday night into Friday and a cold front
approaches from the northwest, southwest flow will increase
across the forecast waters. This flow will  persist until the
cold frontal passage Saturday night. Wind gusts, especially on
the ocean waters may approach small craft levels at times, and
ocean seas may build to near 5 feet by late Friday or Friday
night.

&&

.HYDROLOGY...
Basin average rainfall totals tonight will range from 1/2 inch to
1 inch with locally higher amounts possible.

An additional 1/4 to 3/4 of an inch of rain is then expected
Monday through Monday night, with the highest totals in the Lower
Hudson Valley.

Dry weather returns around midday Tuesday and continues into
Friday morning. Up to an inch of rainfall is possible in showers
and thunderstorms late Friday and Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...MET
AVIATION...BC
MARINE...MPS/MET
HYDROLOGY...MPS/MET
Hazardous weather outlook, Jul 31, 2:17 PM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
317 PM EDT SUN JUL 31 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-012200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
317 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-012200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
317 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 31, 7:19 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
819 PM EDT SUN JUL 31 2016

NJZ002-004-006-103>106-010115-
EASTERN PASSAIC-WESTERN ESSEX-WESTERN BERGEN-WESTERN PASSAIC-EASTERN
ESSEX-HUDSON-EASTERN BERGEN-
819 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PASSAIC...NORTHERN
ESSEX...BERGEN AND HUDSON COUNTIES...

AT 819 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WAYNE...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  PATERSON AND HAWTHORNE AROUND 840 PM EDT.
  RIDGEWOOD AROUND 845 PM EDT.
  PASSAIC AND PARAMUS AROUND 855 PM EDT.
  RUTHERFORD AND ORADELL AROUND 900 PM EDT.
  HACKENSACK...LYNDHURST AND TETERBORO AROUND 905 PM EDT.
  BERGENFIELD AROUND 910 PM EDT.
  SECAUCUS...RIDGEFIELD...UNION CITY...FORT LEE AND ENGLEWOOD AROUND
  915 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ROCKLEIGH...UPPER
SADDLE
RIVER...HAWORTH...WYCKOFF...MONTCLAIR...CLIFTON...MONTVALE...BOGOTA..
.
NORTHVALE AND FRANKLIN LAKES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4074 7403 4084 7433 4086 7432 4087 7434
      4090 7433 4091 7429 4089 7428 4090 7427
      4091 7427 4093 7429 4097 7428 4098 7430
      4100 7430 4101 7435 4115 7427 4100 7389
      4094 7391
TIME...MOT...LOC 0019Z 291DEG 14KT 4096 7426

The radar

The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

13 flash flood. Local standard time, as filed.

Flash Flood, Passaic

When
July 31, 7:41 PM EST to 9:13 PM EST
Where
Passaic County, 2.36 mi N of Packanack Lake to 2.31 mi N of Packanack Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.964, -74.253

A water rescue was conducted for a vehicle and occupants in deep water on Hamburg Turnpike between Mountain Ridge Drive and Old Homestead Road in Wayne.

Flash Flood, Passaic

When
July 31, 7:45 PM EST to 9:13 PM EST
Where
Passaic County, 1.23 mi S of Skyline Lake to 1.26 mi S of Skyline Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.062, -74.273

The bridge north of the intersection of Wilson Drive and Conklintown Road in Wanaque was overtopped by flood waters from Green Swamp Brook.

Flash Flood, Passaic

When
July 31, 7:53 PM EST to 9:13 PM EST
Where
Passaic County, 1.25 mi ENE of Packanack Lake to 1.23 mi ENE of Packanack Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.935, -74.227

The fire department was responding for a water rescue with occupants trapped in a car at the intersection of Valley Road and Birchwood Terrace in Wayne.

Flash Flood, Passaic

When
July 31, 7:55 PM EST to 9:13 PM EST
Where
Passaic County, 2.09 mi SSE of Pompton Jct to 2.08 mi SSE of Pompton Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.972, -74.264

A water rescue was reported at the intersection of Hamburg Turnpike and Colfax Road in Wayne.

Flash Flood, Passaic

When
July 31, 8:02 PM EST to 9:13 PM EST
Where
Passaic County, 0.97 mi N of Packanack Lake to 0.76 mi N of Packanack Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.944, -74.252

A water rescue was reported on Lake Drive East in Wayne. The car was in two feet of water.

Flash Flood, Passaic

When
July 31, 8:02 PM EST to 9:13 PM EST
Where
Passaic County, 0.87 mi N of Packanack Lake
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.943, -74.252

The lower level of the Packanack Community Church was inundated with two feet of water as a result of flash flooding.

Flash Flood, Passaic

When
July 31, 8:05 PM EST to 9:13 PM EST
Where
Passaic County, 0.8 mi ENE of Mountain View to 0.86 mi ENE of Mountain View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.922, -74.235

A water rescue with an occupant trapped in a car was reported at the intersection of Valley Road and MacDonald Drive in Wayne.

Flash Flood, Passaic

When
July 31, 8:13 PM EST to 9:13 PM EST
Where
Passaic County, 1.8 mi NW of Packanack Lake to 1.72 mi WNW of Packanack Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.947, -74.276

A water rescue was reported on Route 23 between Ratzer Road and Cedar Place in Wayne.

Flash Flood, Passaic

When
July 31, 8:20 PM EST to 9:13 PM EST
Where
Passaic County, 0.37 mi S of Haledon to 0.42 mi NE of Totowa
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.925, -74.181

Water was flooding the street up to car bumpers on Union Avenue in Paterson.

Flash Flood, Passaic

When
July 31, 8:25 PM EST to 9:13 PM EST
Where
Passaic County, 2.46 mi SSE of Pompton Jct to 2.62 mi SSE of Pompton Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.969, -74.256

Flooding was reported inside the Schuyler-Colfax Middle School in Wayne.

Flash Flood, Passaic

When
July 31, 8:43 PM EST to 9:13 PM EST
Where
Passaic County, 0.71 mi E of Mountain View to 0.67 mi E of Mountain View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.921, -74.237

A water rescue with three occupants in a car was reported at Valley Road near Judith Place in Wayne.

Flash Flood, Bergen

When
July 31, 9:01 PM EST to 9:38 PM EST
Where
Bergen County, 0.84 mi WNW of Kingsland to 0.95 mi WNW of Kingsland
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.805, -74.115

Orient Way was closed due to flooding between New Jersey Avenue and Page Avenue in Lyndhurst.

Flash Flood, Bergen

When
July 31, 9:08 PM EST to 9:38 PM EST
Where
Bergen County, 0.16 mi SSW of Carlton Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.828, -74.121

Riverside Avenue at West Pierrepont Avenue in Rutherford was closed due to flooding. This report was relayed via social media.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652907, 652908, 652909, 652910, 652911, 652957, 652912, 652914, 652920, 652921, 652923, 652924, 652925.